man on toilet with a help sign

In June of 2009 we answered the following question about the antibiotic clindamycin:

“Q. For an abscessed tooth, I was given a prescription antibiotic called clindamycin. Ever since I took it, I have had unremitting diarrhea. Now my dentist wants me to see a gastroenterologist. Is there anything else I can do before going to a specialist?”

We recommended that this person see a gastroenterologist immediately since clindamycin can trigger dangerous diarrhea. It allows bad bacteria called Clostridium difficile (C. diff.) to get the upper hand in the digestive tract. Left untreated, this infection can be extremely serious, even fatal.

In November of 2009 the FDA published its most stringent caution, a boxed warning:

• Clostridium difficile associated diarrhea (CDAD) has been reported with use of nearly all antibacterial agents, including Cleocin HCL and may range in severity from mild diarrhea to fatal colitis. Treatment with antibacterial agents alters the normal flora of the colon leading to overgrowth of C.difficle

• C.difficile produces toxins A and B which contribute to the development of CDAD. Hypertoxin producing strains of C. difficile cause increased morbidity and mortality, as these infections can be refractory to antimicrobial therapy and may require colectomy. CDAD must be considered in all patients who present with diarrhea following antibiotic use. Careful medical history is necessary since CDAD has been reported to occur over two months after the administration of antibacterial agents.


Since then, many visitors to this site have reported serious digestive tract complications following their use of clindamycin. Here are just a few. Please report your own experience below in the comment section so that we can alert the FDA to ongoing problems associated with clindamycin.


“I was prescribed clindamycin for an infected tooth that required a root canal. The clindamycin worked for the infection, but 10 days later I had diarrhea. I went to my doctor, who said that this was a side effect of this antibiotic. He thinks it is the worst antibiotic to take. Who knew? I was tested for C diff colitis and was positive, so I was put on a different antibiotic.

I am now trying to recover. If you have any symptoms after taking this med, please get tested. It is crazy that this happens.”

BB

Nov. 9, 2010


I had a wisdom tooth extraction in mid-November 2010. There was really nothing wrong with the tooth itself, but it created a cavity in the tooth next to it. So my dentist took it out to be able to fill that cavity.

She was concerned that the extraction area might become infected and prescribed clindamycin (56 pills). It took me just about a week (6 or 7 days) to finish the specified course. I had no side effects during the course.

A couple days after finishing the last dose, however, I developed a rash all over my upper body. After a couple days I developed intense diarrhea. This diarrhea was unlike anything I’ve experienced before in my entire life and lasted for 6 days.

I went to the ER and told them that I took this anti-biotic. They said that that’s what caused the diarrhea. I went on a diet of dry foods, yogurt, and probiotics. After the diarrhea stopped, I still didn’t feel quite like I did before taking clindamycin. I had bloating and my colon was still feeling as if I was having diarrhea, although there was no actual diarrhea.

Now, over a month after the diarrhea finished, I’m still not completely well. When I go to the bathroom, the stool is not normal. Has anyone else experienced similar side effects? How long did they last?

AD

Jan. 3, 2011

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Dena
    U.S.
    Reply

    About 10 or so years ago, I had to have a hip replacement. So the surgeon told me to never let a dentist touch me w/o first taking 2 Clinamycin 1 hr. prior, because it could cause a it could kill me. A few years later, I had a 1 or 2 teeth pulled, and had taken the Clindamycin. Wks. or mos. went by, and suddenly I had horrible diaharrea. It was like nothing I’d seen. My M.D. knew, and found a combo of 2 antibiotic pills to stop it. In the meantime I lost a lot of weight, couldn’t get out, was too weak for anything. When I finally saw some neighbors, they couldn’t believe how extremely skinny, (my clothes didn’t fit), sickly and weak I was. But I know of no other drug if seeing a dentist if you have an implant.

    • Wade
      Ladner bc canada
      Reply

      C. dif !!!! Get tested! I’m going through it now, and it’s brutal!!!!

  2. K
    Washington
    Reply

    I was given a IV dose of Clindamycin 7 days ago and then 3 capsules 4 times a day for a abscess in my breast. Here we are on day 7 and the diarrhea is insane. As if I didnt feel bad enough already now this. My history shows that my colon is severely damaged from Endo.

    I do not even know what to do the Drs are not communicating with me. No blood work has been done only a ultra sound done today confirming the infection.

  3. K Night
    Edmonton, Alberta
    Reply

    I also went to the dentist for an infected tooth and was given Clindamycin. Two weeks after completing the antibiotic, I developed the worst case of diarrhea I’ve ever had along with cramps, low grade fever. My entire lower body just ached in my thighs, testicles, hips. It was uncomfortable to sit, stand or lay down and getting up every 40 minutes to go to the bathroom, day and night is exhausting!

    I went to my family doctor and was diagnosed with C-Diff. He gave me a different antibiotic (flagyl) and I was on that for two weeks. My C-Diff came back two days after completing the flagyl! Back to the doctor for round two of a stronger antibiotic, (vancomycin) this one again, for two weeks. I completed that course of antibiotic and in less than four days, my C-Diff came back for a third time! I eventually had to consult with an infectious disease specialist who put me on a step-down course of the vancomycin.

    When I finished off that course, I took it upon myself (no doctor told me to do this) to start taking huge amounts of probiotics capsules. There is just no way to consume the amount of probiotics you need from just yogurt. About four days into the probiotics, I started to feel the symptoms again, but I just continued to ingest the probiotics. My C-diff finally went away, but I was on antibiotics for 4 months and felt horrible for the entire time.

    The cramps, the aches, having no control over your bowels, and cleaning the entire bathroom with bleach wipes after every time you use it because C-diff is that contagious! I tell any person willing to listen… do not take Clindamycin, ever! Now, I am reluctant to take any medications that are prescribed by a doctor!

    • Y
      Bowie Md
      Reply

      same thing hapen to my husband 4yrs ago We thought we were done but last month a came back. we are in the second time I don’t think is working I learn tha you can Never get rid it one point in you life a will come back.I so mad Don’t understand why they keeping given this Medication I read some people had died from C Diff

  4. Michelle
    Bedford, IN
    Reply

    I went to the dentist for an infected tooth and was put on Clindamyosin. I was only able to take it for about three days before I started having diarrhea. They switched my antibiotic, I thought I was fine.

    Fast forward one week later and I now been in the hospital for five days with a horrible round of C-DIFF. My potassium level was so low, it was at a dangerous level.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.